Minnesota, 2017

Hail in Minnesota, June 21 to 22, 2017

June 21 to 22, 2017 · NWS MPX · 3 events in 3 counties and zones

Scattered convection began the night of June 21st in Central and Southern Minnesota in a moist and unstable environment ahead of and along a cold front. Thunderstorms continued through the late morning with isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered convection began the night of June 21st in Central and Southern Minnesota in a moist and unstable environment ahead of and along a cold front. Thunderstorms continued through the late morning with isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 21, 9:25 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 21, 9:25 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1025 PM CDT Wed Jun 21 2017

.UPDATE...For 06z Aviation discussion below

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Jun 21 2017

Visible satellite shows very little cu this afternoon across the
vast majority of the area with the remnants of the morning MCS
maintaining mid level cloud cover across far southern Minnesota.
Chances for thunderstorms tonight will be focused in two areas,
although those probabilities have also decreased. One area will be
this evening over west central and possibly extending east into
central Minnesota by late evening. A line of cu has formed along
the cold front over North Dakota, which is progged to continue
pushing southeast tonight to southern Minnesota by Thursday
morning. A few storms may fire along it this evening in an
environment characterized by MUCAPE of 1000 J/kg before they
reach a much more stable airmass further east across Minnesota mid
evening. The other area will be across southeastern MN and into
central WI late this evening with the development of a LLJ. Given
where the nose of this LLJ is expected to be around 06Z tonight,
over southern WI, the most concentrated activity will be across
central and eastern WI - east of our CWA. Maintained chc PoPs for
both these areas, and a dry forecast from southwest to east
central MN. CAMs have consistently been showing this all day and
believe the global models are way too overdone with developing
convection locally, especially the GFS which shows widespread
precip occurring across southwestern MN this afternoon.

As the front sags south into South Dakota overnight, additional
storms may develop as it encounters deeper moisture. This activity
will spread east Thursday across central and southern MN behind
the front. Forecast soundings are quite stable behind the
boundary with poor lapse rates and a cool boundary layer. Further
south across southern MN, the close proximity to the EML and
deeper low level moisture/higher thetaE should allow for
widespread thunderstorms by afternoon. A few of them may become
severe with 50-60 kts in the mid levels, but the best probability
will be south of I-90 where the quasi-stationary front should be
for much of the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jun 21 2017

Overall the long term period will be cool and fairly quiet as we
will be under northwest flow with the main jet to our south.
Saturday will bring a chance for showers and isolated thunderstorms
with an upper level shortwave moving through the region.  A warming
trend appears to be on tap for early to middle of next week, which
could bring more thunderstorm chances to the region.

By tomorrow evening, the thunderstorm activity across our area will
be pushing to the east, with most of the area drying out in the
evening.  Storms could linger from south central Minnesota through
parts of west central Wisconsin.  A few of these could be strong but
the main severe threat looks to be in the short term period (during
the day).  All storms should be east of the forecast area by the
overnight period.

Behind this activity, the flow becomes northwesterly as the cold air
advection ensues from the northwest.  850H temps will fall during
the day Friday down to around 5 to 8 degrees C.  At the surface,
expect highs in the upper 60s to lower 70s.  The cool northwest flow
will continue through the weekend so highs will continue to be
cooler than normal right through the weekend.  On top of that, a
compact shortwave will move through Saturday and spark showers and
possible thunderstorms mainly during the afternoon.  Continued to
follow the GFS primarily for this evolution, but the ECMWF is slower
and slightly farther north with this wave.

The GFS and EC agree that the flow will become progressive next week
and shift the west coast ridge to the east, displacing the deep
longwave trough east of our area and beginning a warming trend into
the middle of the week as southwest flow develops.  With this, more
low chances for thunderstorms are sprinkled into the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1025 PM CDT Wed Jun 21 2017

Model preference is a combo of the HRRR and NAMnest models, which
feature a squeeze play of showers and thunderstorms moving into
the area overnight from eastern SD and northern IA. Both feature a
fairly rain morning for most of the sites, with embedded
thunderstorm potential as well. Afternoon convective
redevelopment (of stronger storms) still looks to be shifted
south/east of most TAF sites (with the exception of possibly
KEAU).  MVFR cigs/vsbys are possible with thunderstorms, and also
with/behind the frontal passage, but expect to be VFR by 00z
Friday. Winds shift to the northwest behind the front.

KMSP...
There is a small threat for thunder early in the period, but the
more widespread showers (with embedded thunder) holds off until
around/after 10z. The morning looks to have activity around
throughout, and then we scatter out during the mid afternoon.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts.
Sun...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...LS
Hazardous weather outlook, Jun 21, 9:05 AM CST, 14 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1005 AM CDT Wed Jun 21 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1005 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this evening,
mainly across western and central Minnesota and western Wisconsin.
There is a Slight Risk of severe thunderstorms across the area,
with large hail the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe thunderstorms over the
southern third of the coverage area Thursday. The main threats
are large hail and damaging winds.

Isolated thunderstorms will be possible Saturday and Sunday
afternoons. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

Borghoff

In the hours before

Special weather statement, Jun 21, 7:00 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT WED JUN 21 2017

MNZ041-042-220145-
Douglas-Todd-
800 PM CDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS AND SOUTHWESTERN
TODD COUNTIES...

At 759 PM CDT, a strong thunderstorm was located near Carlos, or near
Alexandria, moving southeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Carlos, Lake Osakis, Miltona, Garfield, Belle River,
Nelson and Alexandria Airport.

This includes Interstate 94 in Minnesota between mile markers 107 and
117.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4593 9556 4608 9543 4597 9489 4577 9515
TIME...MOT...LOC 0059Z 294DEG 31KT 4596 9537

LS
Special weather statement, Jun 21, 7:39 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT WED JUN 21 2017

MNZ042-043-049-220245-
Morrison-Stearns-Todd-
839 PM CDT WED JUN 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN TODD...
NORTHWESTERN STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 838 PM CDT, strong thunderstorms were clustered near West Union,
or 17 miles east of Alexandria, moving southeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sauk Centre, Melrose, Albany, Holdingford, Freeport, Upsala, Grey
Eagle, Little Sauk, New Munich, Meire Grove, West Union and St. Rosa.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 116 and 146.
 U.S. Highway 71 between mile markers 164 and 181.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near a lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4577 9440 4554 9469 4576 9514 4588 9514
      4594 9505
TIME...MOT...LOC 0138Z 296DEG 25KT 4583 9501

LS
Special weather statement, Jun 21, 8:39 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
939 PM CDT WED JUN 21 2017

MNZ048-049-057-220345-
Kandiyohi-Stearns-Pope-
939 PM CDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT POPE...WEST CENTRAL STEARNS AND
NORTHWESTERN KANDIYOHI COUNTIES...

At 939 PM CDT, a strong thunderstorm was located over Starbuck, or 18
miles east of Morris, moving southeast at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Glenwood, Starbuck, New London, Brooten, Belgrade, Elrosa, Gilchrist,
Spring Hill, Sedan, Padua, Lake Minnewaska and Long Beach.

This includes the following highways...
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 136 and 156.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4569 9561 4553 9478 4526 9495 4537 9526
      4541 9526 4541 9536 4554 9571
TIME...MOT...LOC 0239Z 294DEG 40KT 4557 9553

LS
Special weather statement, Jun 21, 10:49 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1149 PM CDT WED JUN 21 2017

MNZ042-043-220530-
Morrison-Todd-
1149 PM CDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 1230 AM CDT...

At 1148 PM CDT, a strong thunderstorm was located near Aldrich, or 33
miles west of Brainerd, moving east at 50 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Motley, Philbrook and Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 111
and 123.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4633 9462 4631 9455 4631 9451 4633 9443
      4630 9436 4627 9434 4623 9440 4618 9437
      4626 9497 4634 9496 4635 9466
TIME...MOT...LOC 0448Z 276DEG 45KT 4630 9489

JPC
Special weather statement, Jun 21, 10:55 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1155 PM CDT WED JUN 21 2017

MNZ091-092-220600-
Martin-Faribault-
1155 PM CDT WED JUN 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FARIBAULT AND MARTIN
COUNTIES THROUGH 100 AM CDT...

At 1154 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Guckeen to near Alpha. Movement was
southeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Fairmont, Blue Earth, Winnebago, Sherburn, Trimont, Welcome, Elmore,
Ceylon, Bricelyn, Easton, Frost and Delavan.

This includes the following highways...
 Interstate 90 between mile markers 82 and 136.
 U.S. Highway 169 between mile markers 1 and 22.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4350 9485 4379 9486 4381 9395 4354 9364
      4350 9365
TIME...MOT...LOC 0454Z 292DEG 22KT 4368 9428 4367 9488

JPC

The radar

The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Martin

When
June 21, 11:05 PM CST
Where
Martin County, 0.5 mi E of Welcome
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.670, -94.620

Hail, Faribault

When
June 21, 11:05 PM CST
Where
Faribault County, 3.76 mi ENE of Guckeen
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.670, -94.160

Hail, Rice

When
June 22, 6:23 AM CST
Where
Rice County, Morristown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.230, -93.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695516, 695517, 695518.